Myopathy can be traced to food, drink, drugs. (Check Electrolytes).
Any medication that increases or decreases concentrations of sodium. potassium, calcium, magnesium, or phosphorus can induce myopathic symptoms or, in severe cases, rhabdomyolysis, myoglobinuria, and renal failure.
"It's amazing how fixing an electrolyte disorder can fix that in a patient. Don't call me about a case of myopathy if you haven't checked the electrolytes," said Dr. Wortmann, professor and chairman of internal medicine at the University of Oklahoma, Tulsa.
Lipid-lowering drugs and many medications commonly for rheumatologic disorders may cause myopathic symptoms. (See story on p. 19.)
Alcohol abuse is one of the most common causes of myopathies and is occasionally accompanied by vacuoles on muscle biopsy Alcohol-induced myopathies can be acute or chronic, and symptomatic or asymptomatic. Alcohol and a variety of other agents can cause hypokalemic myopathies. These may be traced to use of laxatives, diuretics, mineralocorticoids, amphotericin B, or lithium.
In nonalcoholics, hypokalemic myopathies usually show up as postexertional aches and pains, cramps, or fatigue without exertion. Some patients develop flaccid, transient or persistent proximal weakness with elevated serum creatine phosphokinase (CPK) and vacuoles on muscle biopsy Periodic paralysis with areflexia may occur, and in more severe cases can lead to rhabdomyolysis with myoglobinuria.
One collegiate track athlete who complained of calf cramps while running had a high CPK and a low potassium level. Her history revealed a recent 15-pound weight loss, and, when confronted, she admitted to being bulimic, "which is incredibly common in female athletes, especially at the collegiate level," Dr. Wortmann said.
Another patient developed myopathy because she was taking emetine, a component of ipecac, to induce vomiting and keep her weight down. Taking a dosage higher than 600 mg/day of emetine for more than 10 days leads to weakness, pain, tenderness, and stiffness in limb muscles, and may cause dermatomyositislike skin changes.
Other myopathies can be traced to supplements taken to enhance athletic performance. Two over-the-counter supplements--Diet Fuel and Glutamass--can induce rhabdomyolysis. Overdosing on vitamin E can cause a necrotizing myopathy, he said.
Illicit drugs also may cause myopathies. Cocaine is known to cause acute rhabdomyolysis with myoglobinuria. In one study of asymptomatic cocaine users, CPK levels remained high 3 months after stopping the drug in 30%-50% of subjects in an institutionalized program.
Secret cocaine use complicated treatment for a patient seen by Dr. Wortmann: a young construction worker originally diagnosed with polymyositis and treated with prednisone. Later CPK increases-- most likely due to his unacknowledged cocaine use--led to increased steroid dosages. His CPK normalized 3 months after he stopped using cocaine, but he developed steroid-induced myopathy.
Amphetamines, heroin, phencyclidine (PCP), and 3,4-methylenedioxymethamphetamine (MDMA or Ecstasy) each can cause ischemia, convulsions, or coma with compression that lead to rhabdomyolysis and myoglobinuaria, and eventually to renal failure.
|Printer friendly Cite/link Email Feedback|
|Publication:||Internal Medicine News|
|Date:||Apr 1, 2003|
|Previous Article:||COMBINE Study gathers data on treating alcohol dependence: full results expected in 2004. (Clinical Rounds).|
|Next Article:||Acute steroid myopathies rising over past 5 years: suspect rheumatologic drugs. (Clinical Rounds).|